go to japanese page


CASE REPORT
A Patient with COVID-19 Pneumonia Who Developed Ventricular Fibrillation during Treatment with Hydroxychloroquine, Azithromycin and Favipiravir
1)Department of Infection Control Science, Osaka City University Graduate School of Medicine, 2)Department of Traumatology and Critical Care Medicine, Osaka City University Graduate School of Medicine
Kazuhiro OSHIMA1), Gaku KUWAHARA1), Waki IMOTO1), Kazushi YAMAIRI1), Wataru SHIBATA1), Koichi YAMADA1), Ayako KIRITOSHI2), Shinichiro KAGA2), Tetsuro NISHIMURA2), Yasumitsu MIZOBATA2) & Hiroshi KAKEYA1)
(Received April 30, 2020)
(Accepted May 11, 2020)
Key words: COVID-19, hydroxychloroquine, azithromycin, ventricular fibrillation
Abstract

A 38-year-old man diagnosed as having COVID-19 pneumonia was transferred to our hospital from another hospital. The patient had received favipiravir at the previous hospital, and as he still had severe respiratory dysfunction, we added hydroxychloroquine and azithromycin to the treatment regimen for COVID-19 pneumonia at our hospital. The respiratory status improved gradually with the treatment and the patient began to be weaned from mechanical ventilation. However, on the 5th hospital day, the patient developed ventricular fibrillation (Vf) and cardiac arrest, with return of spontaneous circulation (ROSC) 2 minutes after the start of cardiopulmonary resuscitation. An electrocardiogram recorded after the ROSC showed not QT interval prolongation, but first-degree atrioventricular block. Nevertheless, because both hydroxychloroquine and azithromycin could cause QT interval prolongation, both were discontinued and the Vf did not recur. The patient was transferred to another hospital after extubation and had no neurological deficit. Herein, we report a patient with COVID-19 pneumonia who developed Vf while being treated with hydroxychloroquine, azithromycin and favipiravir.

[ Kansenshogaku Zasshi 94: 600-603, 2020 ]

To read the PDF file you will need Adobe Reader installed on your computer.